Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 270, NWS Topeka, KS

December 25, 2016Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Dec 25, 2016, 1:23 PM CST for Republic County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 1:23 PM CST (19:23 UTC)
Expired
Dec 25, 2016, 2:00 PM CST
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 1:26 PM CSTTSTM WND GST 601 Ese Republic, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 25, 10:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
404 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS53 KTOP 251923
SVRTOP
KSC157-252000-
/O.NEW.KTOP.SV.W.0270.161225T1923Z-161225T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
123 PM CST SUN DEC 25 2016

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Republic County in north central Kansas...

* Until 200 PM CST

* At 123 PM CST, severe thunderstorms were located along a line
  extending from near Hardy to near Republic to near Norway, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Belleville, Scandia, Cuba, Norway, Republic, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3978 9737 3965 9764 3965 9787
      3983 9788 3989 9793 4000 9793
TIME...MOT...LOC 1923Z 233DEG 54KT 4003 9793 3988 9780 3968 9779 

HAIL...<.75IN
WIND...60MPH
 
$$

Gargan
3 follow-up statements
110 
WWUS53 KTOP 251938
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
138 PM CST SUN DEC 25 2016

KSC157-252000-
/O.CON.KTOP.SV.W.0270.000000T0000Z-161225T2000Z/
Republic-
138 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR REPUBLIC COUNTY...

At 137 PM CST, severe thunderstorms were located along a line
extending from near Deshler to 4 miles northwest of Chester to 5
miles south of Belleville, moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotter estimated a 60 MPH wind gust 1 mile
         east-southeast of Republic City.

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Belleville, Scandia, Cuba, Norway, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3978 9737 3965 9764 3965 9779
      3984 9778 3992 9777 4000 9777
TIME...MOT...LOC 1937Z 225DEG 50KT 4013 9777 4004 9769 3974 9765 

HAIL...<.75IN
WIND...60MPH
 
$$

Gargan
452 
WWUS53 KTOP 251950
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
150 PM CST SUN DEC 25 2016

KSC157-252000-
/O.CON.KTOP.SV.W.0270.000000T0000Z-161225T2000Z/
Republic-
150 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR NORTHEASTERN REPUBLIC COUNTY...

At 150 PM CST, severe thunderstorms were located along a line
extending from near Hubbell to 3 miles east of Munden, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3987 9737 3991 9762 4000 9766
TIME...MOT...LOC 1950Z 241DEG 49KT 4004 9753 3993 9748 

HAIL...<.75IN
WIND...60MPH
 
$$

Hennecke
165 
WWUS53 KTOP 251954
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
154 PM CST SUN DEC 25 2016

KSC157-252003-
/O.EXP.KTOP.SV.W.0270.000000T0000Z-161225T2000Z/
Republic-
154 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REPUBLIC COUNTY
WILL EXPIRE AT 200 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Republic County until 5 PM CST.

LAT...LON 4000 9737 3987 9737 3991 9762 4000 9766
TIME...MOT...LOC 1953Z 233DEG 54KT 4005 9750 3994 9745 

$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 11:48 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 25, 11:48 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1148 AM CST Sun Dec 25 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 331 AM CST Sun Dec 25 2016

A very dynamic system is beginning to take shape as 09Z water vapor
imagery shows the base of an upper trough beginning to lift out from
the four corners region with a negative tilt. In response, a surface
low continues to deepen over the central high plains in the lee of
the Rockies. The falling low pressure is causing strong low level
warm air advection into the central plains with surface OBs showing
moisture surging north through TX and OK with the warm front across
northern OK.

The forecast for today and tonight is for the most part unchanged
from previous thinking. While the warm front remains to the south of
the forecast area, patchy dense fog should linger as moisture
advects into the relatively cooler airmass. Although think
visibilities may now be as bad as they are going to get since
boundary layer mixing is expected to increase through the morning
with a strengthening low level jet moving into the area. Elevated
showers and storms are still expected to develop this morning as
models continue to show good isentropic upglide to go along with the
moisture advection. Convection allowing models have been consistent
in developing widely scattered precip by 12Z. As the storm system
lifts to the northwest of the forecast area, a narrow line of
showers and thunderstorms are expected to develop on a dryline and
sweep east through the forecast area. Models prog lapse rates to
actually shallow up ahead of the dryline, and with the expansive
stratus already coving the warm sector, destabilization from daytime
heating looks unlikely. Because of this instability is progged to
only be around 500 J/kg. Deep layer shear is expected to be quite
robust with 0-6km shear up to 75KT. With the limited instability, am
wondering whether any updraft would be able to maintain itself long
enough to pose much of a severe weather threat. Nevertheless the
magnitude of the wind shear and energy within the storm system
raises concern for an isolated damaging wind gust or possible brief
tornado.

With the increasing pressure gradient today, think winds across
north central KS could be sustained at 30 MPH for a few hours.
Therefore will go ahead and issue a wind advisory for basically the
western half of the forecast area. It stronger winds gusts are able
to mix to the surface, the day shift may need to expand the
advisory. But forecast soundings indicated very shallow low level
lapse rates due to the lack of insolation so I don't have enough
confidence in the stronger winds mixing to the surface at this time.
As for the dense fog advisory, there are a few spots with
visibilities of a half mile or less. So will keep the fog advisory
going for now until more sites show improving visibilities. Although
I don't expect widespread dense fog to be a major impact.

Highs today are expected to make it into the lower and middle 60s
just based on warm air advection. Models show any cold air advection
tonight holding off until late, with the bulk of cold air advection
remaining mainly north of KS. So lows tonight should only fall into
the upper 20s and middle 30s.

.LONG TERM...(Monday through Saturday)
Issued at 331 AM CST Sun Dec 25 2016

Much lighter surface winds on Monday as a sfc ridge axis builds
eastward into the area. The modified Pacific airmass cools highs
Monday back to normal values in the 40s under clear skies. Strong
radiational cooling at night cools lows into the upper 20s. Ample
sunshine and some increasing waa by Wednesday warm highs into the
50s Tuesday and Wednesday before both the GFS and ECMWF similarly
bring in a weak cool front late Wednesday. While much of the upper
jet is focused across the northern conus, southern stream ridging
gradually breaks down by the end of the week, bringing in a
shortwave trough on New Years Eve. Currently, the GFS is faster with
a cold front and would favor rain as opposed to the colder solution
from the ECMWF. Have mentioned a slight chance rain and snow mix for
this time in our east central counties.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1142 AM CST Sun Dec 25 2016

Southerly winds will increase to 20 to 28 KTS with gusts to 40 KTS
this afternoon. A line of showers and storms will move through
the Terminals between 20Z to 23Z, this line may produce some wind
gusts of 45 to 50 KTS. Once the line moves through winds will
switch to the southwest and gradually diminish through the evening
hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CST this afternoon for KSZ008-009-
020>022-034>038-054.

&&

SHORT TERM...Wolters
LONG TERM...Prieto
AVIATION...Gargan
Hazardous weather outlook, Dec 25, 10:03 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1003 AM CST SUN DEC 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-261615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1003 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHERLY WINDS INCREASE LATER THIS MORNING BETWEEN 20 AND
30 MPH SUSTAINED...WITH WIND GUSTS UP TO 40 MPH. A WIND ADVISORY
IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS.

A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AS A LINE OF
STORMS DEVELOPS ACROSS CENTRAL KANSAS AND QUICKLY PUSHES
EASTWARD.
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THE
STRONGEST STORMS. STORMS ARE EXPECTED TO ENTER THE NORTH CENTRAL
AREAS AROUND NOON...ENTERING EAST CENTRAL KANSAS IN THE MID
AFTERNOON TIME PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Dec 25, 1:04 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
104 PM CST SUN DEC 25 2016

KSZ008-020-034-251930-
Ottawa-Cloud-Republic-
104 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...CLOUD AND OTTAWA
COUNTIES UNTIL 130 PM CST...

At 102 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bostwick to 5 miles west of Superior to 6
miles west of Brookville. Movement was northeast at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Concordia, Minneapolis, Belleville, Bennington, Glasco, Scandia,
Delphos, Tescott, Jamestown, Courtland, Norway, Culver, Wells,
Republic, Munden, Aurora and Ada.

A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.

LAT...LON 4000 9753 3896 9750 3896 9793 4000 9793
TIME...MOT...LOC 1902Z 204DEG 69KT 4000 9820 3955 9805 3877 9798

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:18 AM CSTWind AdvisoryTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 14 more15 hr
Dec 25, 1:04 PM CSTSpecial Weather StatementTOPCloud, Ottawa, Republic26 min
Dec 25, 1:43 PM CSTSpecial Weather StatementTOPClay, Cloud, Dickinson, Ottawa, Washington32 min
Dec 25, 2:18 PM CSTSpecial Weather StatementTOPClay, Geary, Riley, Washington27 min
Dec 25, 2:47 PM CSTSpecial Weather StatementTOPGeary, Marshall, Morris, Pottawatomie, Riley28 min
Dec 25, 3:19 PM CSTSpecial Weather StatementTOPLyon, Nemaha, Pottawatomie, Wabaunsee26 min
Dec 25, 3:48 PM CSTSpecial Weather StatementTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 5 more57 min
Dec 25, 4:46 PM CSTSpecial Weather StatementTOPAnderson, Douglas, Franklin, Jefferson59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.